I am hoping someone can help with some advise. I was recently incorrectly diagnosed with Hypertension by a a dumb doctor who after 2 readings of BP of 140/90 on a stressful day put me on 50mg of Atenol. While i am overweight with a Pacific Islanders genes i live a very health life with regular exercise a Mediterranean diet etc and blood works done in April showed very good results. Anyway i took this drug for about to months regularly and i can say they were the most miserable 2 months of my life. I was depressed angry, and constantly felt like a 50kg dumbbell was sitting on my shoulder. I changed GP'S and was immediately advised to go off the drugs. She did advise me to taper it off but i tried stopping it right away because i felt so awful . In about 24 hrs after stopping this my resting heart rate jumped to between 90 and a 100. Prior to the Pill the rate was between 60 and 75 average and my systolic BP number starting going up and down between 130 and 150. The diastolic number remained constant. Doctor did all the required checks on my heart and confirms that it is strong and healthy with no irregular beats just a fast beat when i stopped the drug. I am now back on this damn drug in smaller doses tapering it off. I am currently taking 12.5mg morning and afternoon for 3 days and then i have been advised to reduce to 12.5mg a day for 3 to 4 days and then 12.5 every other day for a week or so and the stop. Is the reduction OK. Are the side effects normal after leaving this drug suddenly and once tapered of will my heart rate return to normal. Appreciate anyone's feedback.
What you describe is fairly typical. In my country, the diagnosis of hypertension is NEVER made from one slightly high measuring. Among nervous people, having a slightly high BP at the doctor's office is more the rule than the exception.
If you have spikes that are far higher than 140/90 (like if you on a nervous day had a blood pressure of 180/100 or so), doctors can treat you because those spikes can be unhealthy. But an occational spike up to 140/90 should not be dangerous (as 140/90 is only borderline high). Every time you exercise, your blood pressure goes far higher than this. And exercise is still healthy.
In young people, the diagnosis of hypertension is done by 24 hour monitoring.
The side effects from beta blockers you describe are not uncommon. So is the somewhat increasing blood pressure from stopping beta blockers instantly. That's not a very good idea (though young healthy people usually tolerate it).
There are a variety of BP meds with less side effects (and better effect) than beta blockers. If you ever develop hypertension, you can ask your doctor for one of those.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.